Alert archive / Arizona / Flash Flood Warnings in 2016

Flash Flood Warning 11, NWS Flagstaff, AZ

July 19, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2016, 4:00 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 4:00 PM MST (23:00 UTC)
Expired
Jul 19, 2016, 7:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 60 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WGUS55 KFGZ 192300
FFWFGZ
AZC007-200200-
/O.NEW.KFGZ.FF.W.0011.160719T2300Z-160720T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 PM MST TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...MAINLY IN THE
  TONTO CREEK BASIN. 

* UNTIL 700 PM MST

* AT 356 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
  GILA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3401 11143 3401 11150 3403 11150 3405 11147
      3407 11146 3410 11149 3411 11147 3413 11149
      3415 11148 3415 11149 3425 11147 3418 11141
      3398 11138 3398 11142

$$

SUK
2 follow-up statements
711 
WGUS75 KFGZ 192359
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
459 PM MST TUE JUL 19 2016

AZC007-200200-
/O.CON.KFGZ.FF.W.0011.000000T0000Z-160720T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
459 PM MST TUE JUL 19 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
WEST CENTRAL GILA COUNTY...

AT 454 PM MST...MOST OF THE SHOWER ACTIVITY HAS MOVED OUT OF THE
FLOOD WARNING...HOWEVER THE FLASH FLOOD THREAT REMAINS. UP TO FOUR
INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO
BE OCCURRING OR WILL BEGIN SHORTLY.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
GILA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&

LAT...LON 3401 11143 3401 11150 3403 11150 3405 11147
      3407 11146 3410 11149 3411 11147 3413 11149
      3415 11148 3415 11149 3425 11147 3418 11141
      3398 11138 3398 11142

$$

SUK
903 
WGUS75 KFGZ 200151
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
651 PM MST TUE JUL 19 2016

AZC007-200201-
/O.EXP.KFGZ.FF.W.0011.000000T0000Z-160720T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
651 PM MST TUE JUL 19 2016

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GILA COUNTY WILL EXPIRE
AT 700 PM MST...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3401 11143 3401 11150 3403 11150 3405 11147
      3407 11146 3410 11149 3411 11147 3413 11149
      3415 11148 3415 11149 3425 11147 3418 11141
      3398 11138 3398 11142

$$

SUK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:36 AM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Jul 19, 9:36 AM MST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
936 AM MST TUE JUL 19 2016

.SYNOPSIS...Monsoon moisture will continue to bring a chance of
showers and thundertorms through Thursday. Strong high pressure
and drier air could result in a downturn in activity toward the
end of the week.

&&

.DISCUSSION...A wet Monsoon weather pattern continues as the
subtropical ridge is in a favorable position for northward
advection of moisture into Arizona. Expect good coverage for
showers and thunderstorms with subtle changes in the location of
the heavy rainfall from day to day. The morning forecast grids
look good no updates.

&&

.PREV DISCUSSION /242 AM MST/...A wide area of high pressure aloft
remained centered over the Oklahoma/Kansas border. The models
continue to promise little movement in this high pressure feature
over the next few days. The position of the high is placing
southerly flow over Arizona with not much change in the moisture
profile through Thursday. Moving forward the distribution of
showers and thunderstorms will remain very similar to Monday.
Isolated heavy rain amounts of an inch or more and localized
flooding will be possible. More generally, amounts in the trace to
quarter inch category scattered about northern Arizona.

From Friday onward...Models show the high pressure system centered
over Oklahoma essentially splitting. The western portion of the
high will migrate across Arizona and eventually become established
over the western United States. If this pattern transpires it will
open the door to an influx of drier air from the west. Forecast
grids reflect a downturn in monsoon activity but moisture looks
too entrenched for a complete shutdown in monsoon activity. We'll
keep you updated.

&&

.AVIATION...For the 18Z package...Primarily VFR conditions are
expected for the next 24 hours with bkn cigs aoa 14kft msl. Look
for sct-nmrs SHRA/TSRA between 17z-02z, especially over mountain
areas. Brief MVFR/IFR conditions and gusty winds possible with
stronger storms. Precipitation coverage decreasing after 02z Wed.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect another round of thunderstorms over the
forecast area today and Wednesday. Storm motion will generally be
from the south to north 5-10 mph.

Thursday through Saturday...Scattered thunderstorms will persist
across the area on Thursday. Drier air filtering into Arizona from
the west will bring a decrease in thunderstorm activity on Friday
and Saturday...with minimum RH's dropping back into the teens to the
north and west of Flagstaff.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Bohlin/McCollum
AVIATION...CLM
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 19, 2:41 AM MST, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 AM MST TUE JUL 19 2016

AZZ004>018-037>040-200330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
241 AM MST TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT
WILL BE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM ACTIVITY WILL CONTINUE AT ABOUT THE SAME LEVEL THROUGH
THURSDAY. THE MAIN THREAT WILL CONTINUE TO BE LOCALIZED FLOODING.
DRIER AIR IS EXPECTED TO FILTER OVER ARIZONA STARTING FRIDAY WITH A
DOWNTURN IN MONSOON ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 19, 1:16 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST TUE JUL 19 2016

AZZ016>018-192100-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-WHITE MOUNTAINS AZ-
116 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GILA AND SOUTHERN
NAVAJO COUNTIES UNTIL 200 PM MST...

AT 115 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CEDAR CREEK...OR 29 MILES SOUTHWEST OF SHOW LOW...MOVING NORTH
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CEDAR CREEK AROUND 130 PM MST.
  CARRIZO AROUND 145 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3383 11032 3383 11037 3404 11030 3394 11003
      3374 11022
TIME...MOT...LOC 2015Z 202DEG 15KT 3385 11028

RB
Special weather statement, Jul 19, 1:58 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
158 PM MST TUE JUL 19 2016

AZZ010-192130-
CHINLE VALLEY AZ-
158 PM MST TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APACHE COUNTY UNTIL
230 PM MST...

AT 157 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTHEAST OF CHILCHINBITO...OR 22 MILES NORTHWEST OF CHINLE...
MOVING NORTH NORTHEAST AROUND 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROUGH ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3635 10974 3641 10991 3667 10985 3656 10955
TIME...MOT...LOC 2057Z 200DEG 8KT 3643 10979

MOTTICE

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:08 PM MSTAreal Flood AdvisoryFGZNavajo112 min
Jul 18, 5:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 18, 6:09 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 18, 7:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 19, 11:02 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 19, 11:33 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 19, 11:55 AM MSTFlash Flood WarningFGZYavapai2 hr
Jul 19, 12:51 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 19, 1:09 PM MSTFlash Flood WarningFGZGila2 hr
Jul 19, 1:16 PM MSTSpecial Weather StatementFGZ44 min
Jul 19, 1:40 PM MSTAreal Flood AdvisoryFGZGila, Navajo3 hr
Jul 19, 1:58 PM MSTSpecial Weather StatementFGZ32 min
Jul 19, 2:02 PM MSTFlash Flood WarningFGZGila, Navajo4 hr
Jul 19, 3:21 PM MSTAreal Flood AdvisoryFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.